Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Immunol. 2009 Jun 15;182(12):8071-9. doi: 10.4049/jimmunol.0804002.

Defective regulatory T cells in patients with severe drug eruptions: timing of the dysfunction is associated with the pathological phenotype and outcome.

Author information

  • 1Division of Flow Cytometry, Kyorin University Graduate School of Medicine, Mitaka, Tokyo, Japan. ryo@ks.kyorin-u.ac.jp

Abstract

Toxic epidermal necrolysis (TEN) and drug-induced hypersensitivity syndrome (DIHS) represent two ends of a spectrum of severe drug eruptions: DIHS is unique in that severe epidermal damage seen in TEN is absent, sequential reactivations of herpesviruses occur, and autoimmunity often ensues. To investigate whether changes in regulatory T (Treg) cell function would contribute to variability in the clinical manifestations, we examined the frequency, phenotype, and function of Treg cells both during the acute stage and again long after clinical resolution of both diseases. Dramatic expansions of functional Treg cells were found in the acute stage of DIHS. In contrast, Treg function was profoundly impaired in TEN, although present in normal frequency. Skin homing addressins were more preferentially expressed on Treg cells in DIHS than in TEN. Indeed, Treg cells were more abundantly present in the skin lesions of DIHS. Surprisingly, Treg cells contracted upon resolution of DIHS became functionally deficient, whereas their functional defects in TEN were restored upon recovery. These findings indicate that a transitory impairment in their function during the acute stage of TEN may be related to severe epidermal damage, while a gradual loss of their function after resolution of DIHS may increase the risk of subsequently developing autoimmune disease.

PMID:
19494333
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk